MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR CURVED CUP INTRODUCER; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR CURVED CUP INTRODUCER; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 90128257
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/14/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a bhr surgery, the tip of a bhr curved cup introducer broke while impacting.The procedure was resumed, using a s+n back-up device.Patient was not injured as consequence of this problem.It is unknown if a delay occurred due to this event.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H6: it was reported that, during a bhr surgery, the tip of a bhr curved cup introducer broke while impacting.The procedure was resumed, using a s+n back-up device.Patient was not injured as consequence of this problem.It is unknown if a delay occurred due to this event.A review of the complaint history for the bhr curved cup introducer was performed using part and batch numbers for the device during its lifetime, as well as using the part number and failure mode for the prior 12 months to the aware date.Similar but not matching complaints have been identified; this will continue to be monitored via routine post market surveillance trending.A review of historic corrective and preventive actions, preliminary risk assessment, health hazard evaluations, and field actions related to the instrument and similar complaint events was performed.No prior applicable escalation actions were identified for the instrument.A risk management review was performed.No additional risks were identified as result of the reported event.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.Visual inspection was performed on the returned device, for use in treatment.General wear and tear was noted throughout the body of the device.The x-bar attachment has sheared off, confirming the reported issue.The part and lot numbers are slightly faded but legible.No functional evaluation is needed, as visual inspection confirmed reported failure.Based on the product evaluation of the returned instrument, we can confirm this complaint, yet a definitive root cause could not be determined.Based on the information provided, factors known to contribute to the alleged fault include excessive use or force, making the instrument susceptible to breakage.It should be noted that the bhr surgical technique states ¿examine instruments for wear or damage before use.While rare, intra-operative instrument breakage can occur.Instruments that have experienced excessive use or force may be susceptible to breakage.¿ it is unknown how many cycles the instrument has been through in the 15+ years since manufacture, damage from repeated use can occur.Based on this investigation, the need for corrective and preventative actions is not indicated.The device cannot be repaired and will be retained.

Brand Name
BHR CURVED CUP INTRODUCER
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16527361
Report Number3005975929-2023-00015
Device Sequence Number2645786
Product Code NXT
UDI-Device Identifier03596010533791
UDI-Public03596010533791
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number90128257
Device Catalogue Number90128257
Device Lot NumberS0703057
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/23/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/14/2023
Supplement Date Received by Manufacturer03/27/2023
Initial Report FDA Received Date03/13/2023
Supplement Report FDA Received Date03/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown